With flu season looming and a new COVID-19 booster shot now available to much of the public, many are trying to schedule vaccination appointments to keep healthy.
And some busy folks looking to minimize their time at the doctor’s office, pharmacy or vaccine clinic are interested in getting two vaccines in the same appointment.
Medical experts have weighed in on the subject, explaining the benefits and potential side effects of knocking out your flu shot and new COVID booster on the same day.
Can you get the flu and COVID-19 vaccine at the same time?
If you’re able to schedule both your flu shot and your COVID-19 booster for the same appointment, the Centers for Disease Control and Prevention advises, it’s safe to do so.
“Even though both vaccines can be given at the same visit, people should follow the recommended schedule for either vaccine,” the CDC notes. “If you haven’t gotten your currently recommended doses of COVID-19 vaccine, get a COVID-19 vaccine as soon as you can, and ideally get a flu vaccine by the end of October.”
It’s also safe for kids to get a flu shot and COVID-19 vaccine at the same time, the CDC adds.
“You can get both vaccines at the same time, but don’t delay either vaccination in order to get them both at the same visit,” the agency advises. “Both vaccines are recommended, and your child should get the recommended doses for each vaccine.”
Will getting your flu shot and COVID booster together worsen side effects?
Getting two vaccines at the same time could slightly increase your risk of minor side effects, per the CDC.
One study, the agency says, found people “who received a flu vaccine and an mRNA COVID-19 booster vaccine at the same time were slightly more likely (8% to 11%) to report systemic reactions including fatigue, headache, and muscle ache than people who only received a COVID-19 mRNA booster vaccine.”
Those side effects “were mostly mild and resolved quickly,” the study found.
“The findings of this study are consistent with safety data from clinical trials that did not identify any serious safety concerns with coadministration,” the CDC says.